High Wind, Alleghany
- When
- December 25, 12:00 PM EST to 6:30 PM EST
- Where
- Alleghany forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.491, -81.127 (the zone’s center; the record gives no point)
High winds during the afternoon downed numerous trees and power lines across the region. A man in Meat Camp was killed when a tree fell onto a tractor he was riding.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
High winds during the afternoon downed numerous trees and power lines across the region. A man in Meat Camp was killed when a tree fell onto a tractor he was riding. The tracter was also damaged. In addition numerous wind gusts of near 70 mph were reported in Ashe, Alleghany, and Watauga counties. In Watauga County, a number of trees were downed onto homes causing significant damage to roofs and front porches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 25, 10:00 AM EST, 2 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1000 AM EST WED DEC 25 2002
HAVE MADE ADJUSTENTS TO TEMPS BASED ON CURRENT OBS AND WL ALSO
UPDATE FOR CLOUDS IN THE E. WINDS AREA INCREASING GRADUALLY FM WEST
TO EAST AND FCST STILL OKAY FOR WARNING AND ADV. GEV HAD A GUST TO
50 KTS AND AS BINOVC INCREASED...WINDS PICKED UP OVR THE NRV. AREAL
COVERAGE AND INTENSITY ON SHSN ON RADAR HAS DECREASED PAST FEW
HOURS. NO CHANGES PLANNED TO PCPN FCST.
.RNK...
NC...HIGH WIND WARNING FOR THIS AFTERNOON THROUGH THIS EVENING FOR
ZONES NCZ001>002...NCZ018. WIND ADVISORY FOR NCZ003-019.
VA...HIGH WIND WARNING FOR THIS AFTERNOON THROUGH THIS EVENING FOR
ZONE VAZ010>014...VAZ015>020. WIND ADVISORY FOR VAZ007-009-022>024-
032>035.
WV...WINTER WEATHER ADVISORY FOR TODAY AND TONIGHT FOR WVZ042>045.
WIND ADVISORY FOR WVZ042>045.
AMSNCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-261100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 603 AM EST WED DEC 25 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY A HIGH WIND WARNING IS IN EFFECT FOR THIS AFTERNOON THROUGH MIDNIGHT FOR THE NORTHERN MOUNTAINS OF NORTH CAROLINA...THE NEW RIVER VALLEY AND ALLEGHANY HIGHLANDS OF SOUTHWEST VIRGINIA. A WIND ADVISORY IS IN EFFECT OF THE REST OF SOUTHWEST VIRGINIA FROM THE FOOTHILLS OF THE BLUE RIDGE...WESTWARD. A WIND ADVISORY IS ALSO IN EFFECT FOR THE FOOTHILLS OF NORTHWEST NORTH CAROLINA...AND SOUTHEASTERN WEST VIRGINIA. SEE THE DETAILS IN THE WBCNPWRNK PRODUCTS ISSUED. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS AFTERNOON THROUGH MIDNIGHT FOR SOUTHEASTERN WEST VIRGINIA. DETAILS ARE IN THE WBCWSWRNK PRODUCT ISSUED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| High Wind, Ashe | 2002-12-25 | Male | Under Tree | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326779, 5326780, 5326781, 5326782.